Why Do Antidepressants Cause Weight Gain?
Up to 25% of people who take antidepressants report significant weight gain. Is there anything you can do to fight back?
Antidepressant medications can be hugely helpful—even life-saving—for those who suffer from certain types of mood disorders. But they can also sometimes cause people to gain a significant amount of weight. Not so helpful.
Studies indicate that about 25% of the people who take antidepressant medications report significant weight gain. This is seen more commonly in those who take these drugs for six months or more, but it’s not uncommon for people to report gaining 8-10 pounds within just a few weeks of starting drug therapy. Either way, it’s a bummer. You can easily imagine that frustration and negative feelings about weight gain could cancel out whatever mood elevating benefits the drugs are delivering!
Are Antidepressants Worth it?
There’s also some controversy over how much these drugs are really helping the millions of people who are taking them. My friend Dr. Ellen Hendriksen of the Savvy Psychologist podcast reviewed some of the research on this in a recent episode of the Savvy Psychologist. According to Ellen, studies suggest that a lot of people get little to no benefit. The drugs seem to work best in those with severe depression or, at the other end of the spectrum, for those with mild but long-lasting depression.
But Dr. Hendricksen also emphasizes that these statistical analyses can’t predict how any one individual will respond. In other words, your mileage may vary. It’s really important to work with a qualified health professional that can help you get the best possible results with the fewest side effects, and also to help you assess whether the benefits outweigh the costs.
Switching to a Different Drug May Help
For example, sometimes the problem of unwanted weight gain can be solved (or at least improved) simply by switching to a different antidepressant medication in the same class. Although some antidepressants are statistically more likely to lead to weight gain, the effects vary greatly from person to person. You may gain weight on one of the drugs that’s not supposed to cause weight gain—or vice versa.
The same seems to be true of the mood-elevating benefits, by the way. For reasons no one seems to understand or be able to predict, one drug may help a lot and another very similar drug not help at all. So, it’s not at all uncommon for patients and their doctors to try a number of different options to find the one that works best and/or has the fewest unwanted effects.
And, as Dr. Hendricksen reminds us in her episode, the winning solution for depression and other mood disorders very often includes some sort of talk therapy in addition to pharmaceutical interventions. To that, I’d like to add a plug for a healthy diet, exercise, and good sleep habits as an essential part of mental hygiene and well-being.
How to Fight Back Against Weight Gain Caused by Antidepressants
But let’s say that the best possible solution for you includes a medication that has led to weight gain. Is there anything that you can do to fight back?
Again, we’re at a bit of a disadvantage here. Although this unfortunate side effect is well-known and well-documented, we still don’t fully understand why antidepressants cause people to gain weight. Theories include that antidepressants may affect your metabolism, or appetite, or cause water retention.
Some of that may be beyond our control but let’s not let what we can’t do keep us from doing what we can. Antidepressants or not, here are some strategies that can help keep your metabolism revved and your appetite under control.
Pump up the Protein
Increasing your protein intake helps on several fronts by modestly increasing your metabolism and keeping hunger at bay. Try to include some protein at every meal and snack. For specific ideas, see these previous articles.
Find the Fiber
Increasing fiber can also help keep hunger pangs at bay. Seek out more beans, lentils, split peas, soybeans, whole grains—and eat your apples and potatoes with the skins!